Texas, 2008

Drought in Texas, November 1 to 30, 2008

November 1 to 30, 2008 · NWS SJT · 3 events in 3 counties and zones

Persistent dry weather over the summer into the fall has resulted in persistent severe drought conditions across the Northwest Hill Country.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Persistent dry weather over the summer into the fall has resulted in persistent severe drought conditions across the Northwest Hill Country.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Oct 31, 10:43 PM CST, 1 hour 17 minutes earlier.

Area forecast discussion, Oct 31, 10:43 PM CST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1143 PM CDT FRI OCT 31 2008

.DISCUSSION...

SEE BELOW.
&&

.AVIATION...
NOT MANY CHANGES TO PREVIOUS THINKING...WITH VFR CONDITIONS AND
LIGHT SOUTH WINDS TO PREVAIL. MAY STILL SEE A FEW LOW
CLOUDS...MVFR CONDITIONS...DEVELOP ACROSS THE NORTHWEST HILL COUNTRY AND
NORTHERN EDWARDS PLATEAU...BUT STARTING TO APPEAR A LITTLE LESS
LIKELY NOW. IF THEY DO DEVELOP...EXPECTED TO BE SHORT LIVED.

&&

.PREV DISCUSSION... /ISSUED 842 PM CDT FRI OCT 31 2008/

DISCUSSION...
FORECAST ON TRACK. NO CHANGES NECESSARY.

PREV DISCUSSION... /ISSUED 625 PM CDT FRI OCT 31 2008/

DISCUSSION...

SEE AVIATION DISCUSSION BELOW.

AVIATION...
VFR CONDITIONS TO PREVAIL THIS EVENING AND WELL INTO THE OVERNIGHT
HOURS. MODELS NOT AS AGGRESSIVE WITH LOW CLOUDS SATURDAY MORNING AS
THEY HAVE BEEN...BUT MAY STILL SEE A BRIEF PERIOD OF MVFR CIGS
MOVE UP INTO THE SOUTHERN AND SOUTHEAST TERMINALS. SHOULD
DISSIPATE QUICKLY AND VFR CONDITIONS WILL RETURN. WINDS FAIRLY
LIGHT...BUT SHOULD REMAIN OUT OF THE SOUTH AT LESS THAN 10 KNOTS.

PREV DISCUSSION... /ISSUED 316 PM CDT FRI OCT 31 2008/

SHORT TERM...
A SURFACE HIGH PRESSURE RIDGE WAS LOCATED ALONG THE GULF COAST
WITH SOUTHERLY FLOW ACROSS WEST CENTRAL TEXAS. A FEW LOW CLOUDS
REMAINING ALONG THE I-10 CORRIDOR...OTHERWISE SUNNY SKIES ACROSS
THE REMAINDER OF CWFA. NOT MUCH CHANGE IS EXPECTED DURING THE NEXT
24 HOURS. LOW CLOUDS ARE EXPECTED ACROSS THE SOUTHERN 2/3 OF CWFA
LATE TONIGHT AND FRIDAY MORNING. HIGHS ON SATURDAY WILL BE IN THE
UPPER 70S TO LOWER 80S.

LONG TERM...
ACTIVE UPPER LEVEL FLOW PATTERN ACROSS THE PACIFIC. THE FIRST
UPPER LEVEL TROF WILL MOVE INTO THE WEST COAST THIS WEEKEND...AND
THEN DAMPEN OUT IN THE FLOW ACROSS THE PLAINS EARLY NEXT WEEK.
SECOND MORE IMPORTANT SHOT OF SHORT WAVE ENERGY WILL MOVE INTO
CALIFORNIA EARLY NEXT WEEK AND THEN AMPLIFY INTO A STRONG
CENTRAL US UPPER LEVEL TROF BY THE MIDDLE OF NEXT WEEK. THE 12Z
GFS IS INDICATING THE MAIN ENERGY AT THE BASE OF THE TROF FURTHER
SOUTH ACROSS THE SOUTHERN PLAINS BY NEXT WEDNESDAY. AT THE
SURFACE...A STRONG SURFACE LOW WILL DEVELOP ACROSS KANSAS ON
WEDNESDAY...AND THEN SWING NORTHEAST INTO THE UPPER MISSISSIPPI
VALLEY ON THURSDAY. A DRYLINE WILL MOVE EAST ACROSS THE CWFA ON
WEDNESDAY...WITH GUSTY WEST TO SOUTHWEST WINDS BEHIND IT. LOOKS LIKE
CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE WEDNESDAY...
ESPECIALLY ACROSS THE WESTERN CWFA. ALSO...LITTLE MOISTURE FOR
THIS SYSTEM TO WORK WITH ACROSS WEST CENTRAL TEXAS. GOING WITH A
DRY FORECAST THE NEXT 7 DAYS. COOLER TEMPERATURES ARE EXPECTED
THURSDAY AND FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 57  81  56  81  59 /   0   0   0   0   0
SAN ANGELO 	 56  82  55  81  58 /   0   0   0   0   0
JUNCTION 	 55  81  52  81  56 /   0   0   0   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

07/07/07
Hazardous weather outlook, Oct 31, 2:30 PM CST, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
330 PM CDT FRI OCT 31 2008

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-011200-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
330 PM CDT FRI OCT 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

11/KEISER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Kimble

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Kimble forecast zone
Reported by
Other Federal Agency
Coordinates
30.487, -99.749 (the zone’s center; the record gives no point)

Severe Drought conditions (D2) which began in September continued into November. Range and pasture conditions were extremely poor due to the dry conditions. Supplemental feeding of livestock has increased and the wildfire danger has continued to worsen.

Drought, Mason

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Mason forecast zone
Reported by
Other Federal Agency
Coordinates
30.718, -99.226 (the zone’s center; the record gives no point)

Severe Drought conditions which began in September continued into November. Range and pasture conditions were extremely poor due to the dry conditions. Supplemental feeding of livestock has increased and the wildfire danger has continued to worsen.

Drought, Sutton

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Sutton forecast zone
Reported by
Other Federal Agency
Coordinates
30.498, -100.538 (the zone’s center; the record gives no point)

Severe Drought conditions which began in September continued into November. Range and pasture conditions were extremely poor due to the dry conditions. Supplemental feeding of livestock has increased and the wildfire danger has continued to worsen.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, November 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 142386, 142388, 142390.